Posted at 16:54h
All questions answered by:
Richard Wenzel, PharmD
Diamond Headache Clinic Inpatient Unit
St. Joseph’s Hospital, Chicago, IL
in Ask the Pharmacist
The number of medications that work on the body’s neurostransmitters has increased dramatically in the last few decades—bringing relief for millions of people with a range of conditions. Recently, though, concerns have been raised about the possibility of a reaction to combining these drugs, leading to a rare condition called serotonin syndrome.
Neurotransmitters are the chemicals your body uses to communicate mood, pain, anxiety, temperature, pressure and numerous other sensations. There are many different neurotransmitters, but arguably the most important is serotonin. Research suggests that a dysfunction in serotonin is involved in migraine, anxiety, depression, sleep disorders, eating disorders and several other illnesses. Therefore, prescribing medications that help the body better utilize serotonin often provides relief.
To alleviate migraine pain, the triptan medications work on specific serotonin receptors in the central nervous system. The selective serotonin reuptake inhibitor (SSRI) medications, such as Prozac®, Celexa® and Lexapro®, help raise serotonin levels throughout the body and can improve mood, depression, anxiety and chronic headaches. There are numerous other serotonin-raising medications. With millions of people taking these drugs, it increases the chances that someone will experience a rare side effect, such as serotonin syndrome. This is a situation that arises from over-stimulation of the body’s serotonin system. Since this is an unusual reaction, most healthcare professionals and patients are unfamiliar with how to identify and treat it.